(CNN) – The number of drug overdose deaths has risen to record levels during the pandemic, according to the Centers for Disease Control and Prevention.
Since time is critical during an overdose, the American Red Cross is urging everyone to know the signs of an overdose, and how to help.
In the 12 months ending in May 2020, there were more than 81,000 drug overdose deaths in the U.S., the highest number ever recorded in that time period, according to the CDC.
While those numbers were growing before COVID-19, the latest data suggests a rapid rise in overdose deaths during the pandemic.
There was “a concerning acceleration of the increase in drug overdose deaths, with the largest increase recorded from March 2020 to May 2020, coinciding with the implementation of widespread mitigation measures for the COVID-19 pandemic,” according to the CDC.
“A decrease in access to healthcare resources, including substance abuse resources and mental health resources, I think has put a lot of people at risk for overdose,” said Dr. Nathan Charlton, a medical toxicologist with the University of Virginia Health System.
Synthetic opioids appear to be the primary driver of those increases. So, recognizing the signs of opioid overdoses is critical, Charlton said.
“Those cause you to be very, very sleepy, and so this person could be extremely poorly responsive to you, so not waking up, or even completely unresponsive,” Charlton said.
The American Red Cross offers an online course showing what to do during a suspected opioid overdose.
First, call 911. If the person is unresponsive, start CPR if you know it.
Another recommendation: If a loved one is suffering from a substance abuse disorder, consider having life-saving naloxone on hand.
“Naloxone is a prescription drug, but most areas have laws that allow it to be available to the public,” Charlton said.